Thunderstorm Wind, Wallace
- When
- August 3, 8:37 PM MST
- Where
- Wallace County, 6.72 mi SE of Sharon Spgs Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.771, -101.677
During the evening hours, scattered storms developed off the Colorado Front Range, moving east across the Plains. As the storms moved east across Colorado, they congealed into a line that produced wind guts of 50 to 59 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the evening hours, scattered storms developed off the Colorado Front Range, moving east across the Plains. As the storms moved east across Colorado, they congealed into a line that produced wind guts of 50 to 59 mph. The strongest gusts occurred in Wallace County near the city of Sharon Springs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 3, 8:02 PM MST, 35 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 902 PM MDT Thu Aug 3 2023 .UPDATE... Issued at 848 PM MDT Thu Aug 3 2023 The severe thunderstorm watch for Eastern Colorado was extended until 10pm MDT as storms continue to move through the counties. A new severe thunderstorm watch has been issued for NW Kansas and SW Nebraska until 3am MDT / 4am CDT. The main threat is damaging wind gusts to 75 mph with a line of storms, but an isolated case or two of large hail can't be ruled out. A line of storms has developed in Eastern Colorado and is advancing east as forecasted. Wind gusts up to 65 mph have been reported. The line will continue to move east with wind gusts being the main threat. However, the outflow is trying to get ahead of the storms which would weaken the line and lower the severe chances unless a new line developed along outflow. && .SHORT TERM...(This evening through Friday Night) Issued at 134 PM MDT Thu Aug 3 2023 For the short term period, the forecast still calls for a line of storms this evening that could produce damaging wind gusts and large hail. There could also be a second round of storms that develops overnight across the area which would increase the risk for flooding. Tomorrow is also forecasted to see afternoon/evening storms though the severe threats look to be lower chance. Current satellite observations show clear skies across much of the region with with cumulus clouds beginning to form on the Colorado high terrain. Cloud and storm development is on track for storms that will impact the Tri-State area. Before getting to that though, it is worth mentioning that a small chance for storms exists this afternoon for counties along and near I-70 (mostly NW Kansas). Surface observations show a wind convergence boundary roughly from Yuma to Quinter. Some guidance is suggesting that a few isolated storms could develop along this boundary. The main limiter is available moisture in the mid levels as there is some drier air aloft for the afternoon hours. But if some storms form, they would carry the same risk as the main line of large hail and damaging wind gusts. The main line is this evening when storms have formed along the Colorado high terrain and progressed east. Storms are currently on track to enter the area around 6-7pm MDT though 5pm could be possible if storms fire near the Palmer Divide before 3pm MDT. As the line moves into the area, storms will be capable of producing damaging wind gusts to 80 mph, large hail potentially up to golf ball in size, blowing dust, heavy rain and maybe a tornado. The main threat is the wind gusts with the storms likely to take a linear structure and corfidi downshear vectors generally near 40 kts. Large hail is possible more in Eastern Colorado when storms may be less clustered with hail chances decreasing (but not going to 0) as storms move further east. The hail size may actually be smaller with MLCAPE around 1500 J/KG, Mid-Level lapse rates around 7 to 7.5 C/KM and effective shear around 35 kts. While those conditions could allow for hail (especially in a supercell), they are more indicative of what we've seen recently of small hail mixed with heavy rain. The effective shear around 30-35 kts also supports more of a linear mode to the storms and the wind gust threat. With storm interactions and a linear mode, a brief spin up tornado is possible but the environment is not very supportive otherwise. Blowing dust also has a chance along the leading edge, but will be limited by antecedent rain and limited sun in some areas today. With the heavy rain, visibility may be lowered to near zero at times, but flooding looks to be unlikely given the quick motion of the storms. QPF up to 2 inches would be possible as the storms should be efficient rain makers, especially with PWATs in the 90th percentile. The line of storms should exit the area around 12-2am CDT. Another round of storms is possible after midnight, either from a cluster from SE Colorado or from outflows and available moisture across the Tri-State area. If it is a cluster from the southwest, the wind threat will then continue with the cluster as it moves through the area. If the storms form across the area, the wind threat will be lower but a small chance for large hail will exist, especially if MUCAPE remains around 2500-3000 J/KG. In either scenario, the risk for flooding will increase as these storms would be slower and could move over areas that received an inch or two of rain within the prior 24 hours. Totals could then reach up to 4 inches would lead to potential impacts outside of the usual areas that flood. That being said, confidence is currently too low to issue a flood watch, especially with probabilistic guidance giving a 20% or less chance for any area to receive 2 inches of rain or more. Otherwise, there is no guarantee that storms will occur after midnight as it will depend on how much instability is left and if anything else moves into the area. However, chances are currently around 50% for storms to develop overnight so hazards could linger overnight. Once the storms clear the area tonight, skies should clear across the area. There could be patchy dense fog if storms do not linger as winds may have a light easterly component with dewpoint depressions around 2 or less. For tomorrow, the upper flow is forecasted to become more laminar as what remains of the ridge continues to deamplify. With this near average temperatures in the upper 80s are forecasted with chances for storms during the afternoon and evening hours. Storms could form a bit earlier than today more around 3pm MT for counties around the CO border as a shortwave moves through aloft. With ample moisture remaining, a few storms should fire and try to make their way east. However, they may struggle to make it to Highway 83 with instability forecasted to be fairly low (MLCAPE ~1000 J/KG). Any storm shortly after forming could produce severe weather including large hail and damaging wind gusts. Tomorrow night, can't rule out storms moving through or developing in the area around or shortly after midnight. But otherwise, skies are forecasted to slowly clear as west winds keep fog chances very low. .LONG TERM...(Saturday through Thursday) Issued at 140 PM MDT Thu Aug 3 2023 The big picture shows the area under near zonal flow Saturday, migrating to northwest flow aloft Saturday night as a potent fast moving weather system moves across South Dakota. The remainder of the extended period has us under northwest flow aloft. Saturday...strong to potentially severe thunderstorms are anticipated to move off the Colorado front range and into far eastern Colorado and perhaps adjacent locations in northwest Kansas/extreme southwest Nebraska during the mid to late afternoon, continuing southeast across the remainder of the area through about midnight. Primary hazards appear to be large hail and damaging wind gusts. From Sunday through Thursday, we'll continue with chances for showers and thunderstorms during the afternoon through overnight hours. High temperatures Saturday appear to be in the lower 80s to around 90, cooling into the 70s to lower 80s Sunday and Monday. On Tuesday we're looking at highs in the 80s, rising into the middle 80s to lower 90s Wednesday then back into the 80s Thursday. Low temperatures will generally be in the 50s and 60s. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 514 PM MDT Thu Aug 3 2023 Aviation concern will be thunderstorms this evening which will impact both KGLD and KMCK. Current timing estimates are for storms to arrive at KGLD around 02z and at KMCK around 05z. Brief gusty winds may accompany initial storm arrival, followed by a few hours of reduced flight categories due to rain. Storms expected to slowly exit the area overnight but becoming more scattered. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...KAK SHORT TERM...KAK LONG TERM...99 AVIATION...024
Hazardous Weather Outlook National Weather Service Goodland KS 846 PM MDT Thu Aug 3 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-050300- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 846 PM MDT Thu Aug 3 2023 /946 PM CDT Thu Aug 3 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... The Severe Thunderstorm Watch for Eastern Colorado is now in effect until 10pm MDT. A Severe Thunderstorm Watch has been issued for Western Kansas and Southwestern Nebraska until 3am MDT or 4am CDT. A line of storms has developed and is moving east into and across the area. Wind gusts up to 65 mph have been reported. This line is expected to continue to produce damaging wind gusts, potentially up to 75 mph. Large hail, blowing dust and tornadoes are unlikely at this time. The line is also producing heavy rainfall, leading to near zero visibility. Flooding is also possible in flood prone areas or areas that have received rain in recent days. While chances have decreased, there could be additional storms that develop or move through after the line, mainly between midnight and sunrise. They would produce additional rainfall which could lead to flooding in areas that have already received a couple inches of rain recently. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Severe thunderstorms are possible during the late afternoon and evening hours on both Friday and Saturday. Active, impactful weather may persist through the weekend and early next week. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe or significant weather to the National Weather Service in Goodland via telephone and social media. We appreciate your reports!
Preliminary Local Storm Report
National Weather Service Goodland KS
913 PM MDT Thu Aug 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0913 PM Tstm Wnd Gst 4 S Burlington 39.25N 102.28W
08/03/2023 M69 MPH Kit Carson CO ASOS
&&Preliminary Local Storm Report
National Weather Service Goodland KS
925 PM MDT Thu Aug 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM Tstm Wnd Gst 8 SSE Burlington 39.20N 102.20W
08/03/2023 M52 MPH Kit Carson CO Mesonet
&&Preliminary Local Storm Report
National Weather Service Goodland KS
929 PM MDT Thu Aug 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM Blowing Dust 1 SSE Tribune 38.45N 101.75W
08/03/2023 Greeley KS AWOS
K5K2 Tribune AWOS reporting visibility
reduced to 2sm due to blowing dust. Winds
were gusting up to 39 mph.
&&Preliminary Local Storm Report
National Weather Service Goodland KS
930 PM MDT Thu Aug 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 PM Tstm Wnd Gst Kanorado 39.34N 102.04W
08/03/2023 M55 MPH Sherman KS Mesonet
&&Special Weather Statement
National Weather Service Goodland KS
931 PM MDT Thu Aug 3 2023
KSZ027-028-041-042-040415-
Wichita KS-Wallace KS-Greeley KS-Logan KS-
931 PM MDT Thu Aug 3 2023
...Strong thunderstorms will impact portions of Wichita, Wallace,
southwestern Logan and Greeley Counties through 1015 PM MDT/1115 PM
CDT/...
At 931 PM MDT/1031 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 4 miles north of Sharon
Springs to 14 miles southeast of Tribune. Movement was east at 30
mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Wallace around 950 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This thunderstorm will produce strong winds resulting in areas of
low visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1100 PM
MDT/midnight CDT/ for east central Colorado. A Severe Thunderstorm
Watch also remains in effect until 300 AM MDT/400 AM CDT/ for west
central Kansas.
&&
LAT...LON 3827 10205 3898 10205 3902 10122 3870 10113
3827 10112
TIME...MOT...LOC 0331Z 268DEG 26KT 3896 10176 3828 10164
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
MRCSpecial Weather Statement
National Weather Service Goodland KS
934 PM MDT Thu Aug 3 2023
KSZ001-002-NEZ079-080-040415-
Rawlins KS-Cheyenne KS-Hitchcock NE-Dundy NE-
934 PM MDT Thu Aug 3 2023
...A strong thunderstorm will impact portions of northern Cheyenne
and northwestern Rawlins Counties in northwestern Kansas, western
Hitchcock and Dundy Counties in southwestern Nebraska through 1015 PM
MDT/1115 PM CDT/...
At 934 PM MDT/1034 PM CDT/, Doppler radar was tracking a strong
thunderstorm 16 miles northwest of Benkelman, moving east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northern Cheyenne
and northwestern Rawlins Counties in northwestern Kansas, western
Hitchcock and Dundy Counties in southwestern Nebraska, including the
following locations... Parks and Max.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 300 AM MDT/400 AM
CDT/ for northwestern Kansas...and southwestern Nebraska.
&&
LAT...LON 3988 10119 3986 10198 4035 10205 4035 10130
TIME...MOT...LOC 0334Z 261DEG 29KT 4022 10175
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
MRCThe Goodland radar (KGLD), 66 km away, was scanning. The volume nearest the first event began at 03:39 UTC.
2 thunderstorm wind. Local standard time, as filed.
Over a duration of nine minutes, a WeatherLink station located at Homestead Farms reported multiple 58 mph wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131828, 1131829.